Drug hypersensitivity syndrome (DHS), recently being also referred to as DRESS (drug reaction with eosinophilia and systemic symptoms) or DIDMOHS (drug-induced delayed multi-organ hypersensitivity syndrome), is a distinct type of adverse drug reaction. It was first associated with the aromatic antiepileptic drugs (AEDs). DHS is characterized by a constellation of symptoms involving various organs and organ systems. The skin, liver and hematologic system are most commonly involved, with cutaneous changes being the most apparent.[6
] The presence of the 2 criteria, as given by Bocquet et al
., has high sensitivity (>95%) but weak specificity (<80%).[7
] . In the present case, there was eosinophilia, lymphadenopathy and liver enzymes were raised, which satisfied the criteria, and established a diagnosis of DRESS. Prompt resolution of the symptoms after the withdrawal of the lamotrigine, further supported the diagnosis. Lamotrigine was the probable cause of DRESS syndrome in the present case, as assessed by the Naranjo causality criteria.[8
Table 1 Diagnostic criteria for drug hypersensitivity syndrome
The liver is the most commonly involved organ in DRESS. The degree of hepatitis is related to the interval between the onset of the syndrome and the discontinuation of the anticonvulsant. This emphasizes the importance of early recognition of the syndrome.[9
The mechanism of the hypersensitivity syndrome is unknown. Several theories have been proposed. The reaction is either secondary to circulating antibodies or involves toxic metabolites. Associated infection by human herpes virus 6 may also play a role in its development. Hypersensitivity reactions to aromatic antiepileptic drugs appear to have an immune etiology, much like the lamotrigine-induced reaction: bio activation, detoxification, covalent adduct formation, processing and presentation of antigen to the immune system, and consequent formation of antibody and T-cell immune effectors. Another theory involves toxic metabolites. The aromatic antiepileptic agents are metabolized by cytochrome P-450 to an arene oxide metabolite.[10
] These are usually detoxified by the enzyme epoxide hydrolase, which may be lacking or mutated in persons that develop the syndrome. Lamotrigine exhibits first-order linear elimination. It is chiefly metabolized by hepatic glucuronidation; the resulting metabolite has no pharmacologic activity and is excreted in urine. The average elimination half-life in adults is 20 to 35 hours.[3
Our patient was comfortable when he was receiving single dose of lamotrigine, but he developed DRESS, 3 days after the dose was doubled. This may be explained by the fact that, there may be a threshold concentration of lamotrigine above which the body's ability to metabolize the drug may be overwhelmed, leading to a hypersensitivity reaction.[5
] In pediatric age group who are on sodium valproate sudden increase in dosage of lamotrigine increases the risk of lamotrigine induced rash.
The incidence of DHS (approximately 1 in 1,000 to 1 in 10,000 exposures)[11
] is probably underestimated. Though no standard treatment has been proposed, intravenous corticosteroids may be effective. In severe cases, pulse therapy with high dose of intravenous methyl prednisolone, plasmapharesis and human intravenous immunoglobin may be tried.[6
Lamotrigine treatment has been associated with multiorgan failure, DRESS syndrome, acute hepatic failure, and disseminated intravascular coagulation.[12
] We suggest that these potentially fatal side effects should be considered in any patient when clinical deterioration follows treatment with this drug. Early recognition and withdrawal of the suspected agent may avoid irreversible damage to the liver and will be life saving.
This case reiterates the necessity of early recognition of this syndrome, especially when lamotrigine is given concurrently with sodium valproate. It helps in the rapid resolution of DRESS, thereby mitigating the morbidity and mortality in the patient.